Many internists may believe proton-pump inhibitors (PPIs) cause multiple adverse events and recommend stopping them even in patients who could benefit due to high risk for upper gastrointestinal (GI) bleeding, according to a recent survey.
Researchers invited 799 internists, including subspecialists and postgraduate trainees, to complete an online survey about perceptions of PPIs' adverse effects and effectiveness for preventing upper GI bleeding, changes in prescribing, and management recommendations. The group was selected from a research panel made up of 1,730 ACP members who have volunteered to participate in periodic surveys. ACP's Research Center maintains the panel, and an ACP staff member is one of the current study authors. Results of the study were published online Feb. 24 by the American Journal of Gastroenterology.
Four hundred thirty-seven of 799 physicians responded to the survey (response rate, 55%). Ten percent of physicians were trainees, 87% were board-certified, and 72% specialized in general internal medicine. Most respondents (64%) were men, and the mean age was 48 years. Overall, 93% of respondents said they were familiar with published data on adverse events related to PPIs, 70% said they were somewhat/very concerned about such events, and 76% said they had somewhat/very much changed their PPI prescribing. A majority believed PPIs increase the risk for six of 12 conditions in the survey that have been associated with PPI use. The three highest rates of awareness were reported for bone loss or fracture (96%), Clostridioides difficile infection (93%), and pneumonia (90%), followed by 82% for vitamin B12 deficiency, 72% for chronic kidney disease, 70% for vitamin D deficiency, 70% for acute interstitial nephritis, 68% for gastric cancer, 68% for dementia, 63% for death, 61% for heart attack, and 58% for stroke.
Fifty-two percent of respondents perceived PPIs to be somewhat/very effective for preventing upper GI bleeding. In a gastroesophageal reflux disease scenario in which PPIs could be safely discontinued, 86% appropriately recommended stopping them. However, in a high-risk upper GI bleeding prevention scenario in which long-term PPI use is recommended, 79% inappropriately recommended stopping the drugs. For high-risk prevention, perceived effectiveness was strongly associated with continuing PPI (odds ratios, 7.68 for moderately effective and 17.3 for very effective; P<0.001 for both comparisons).
The study authors wrote that educational efforts about PPIs should emphasize appropriate use, including their strong evidence base for preventing upper GI bleeding. “These findings demonstrate that internists have received the message that PPIs may be harmful and should be used more restrictively,” the authors wrote. “At the same time, they also raise concerns that efforts to decrease PPI use may have the unintended consequence of exacerbating underuse of PPIs for prevention of [upper GI bleeding], which has been a persistent problem.”